Alert archive / Washington / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 10, 2022, 2:50 AM PDT for 5 counties in Washington. It took effect at Aug 10, 2022, 2:00 PM PDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 2:50 AM PDT (09:50 UTC)
- In effect from
- Aug 10, 2022, 2:00 PM PDT
- Expired
- Aug 11, 2022, 10:13 AM PDT
- In force
- 20 hr
- Issued by
- NWS Spokane, WA
Counties Chelan County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 151 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3610 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116 WWUS86 KOTX 100950 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 250 AM PDT Wed Aug 10 2022 WAZ698-110000- /O.NEW.KOTX.FW.W.0004.220810T2100Z-220811T1900Z/ East Washington North Cascades (Zone 698)- 250 AM PDT Wed Aug 10 2022 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON PDT THURSDAY FOR THUNDERSTORMS FOR ABUNDANT LIGHTNING AND DRY FUELS FOR FIRE WEATHER ZONE 698... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 2 PM this afternoon to noon PDT Thursday. * Affected Area: Fire Weather Zone 698 East Washington North Cascades (Zone 698). * Thunderstorms: Scattered thunderstorms are expected to develop late this afternoon into the evening. Another round of thunderstorms is possible overnight into Thursday morning. * Outflow Winds: Gusty and erratic winds expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels will likely result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. && $$ WAZ702>706-110000- /O.NEW.KOTX.FW.A.0004.220811T0300Z-220811T1900Z/ Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)- 250 AM PDT Wed Aug 10 2022 ...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 702 THROUGH 706... The National Weather Service in Spokane has issued a Fire Weather Watch for thunderstorms, which is in effect from this evening through Thursday morning. * Affected Area: Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Thunderstorms: Scattered thunderstorms containing brief rain is may develop this evening through Thursday morning. * Outflow Winds: Gusty and erratic winds can be expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels may result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
294 WWUS86 KOTX 102108 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 208 PM PDT Wed Aug 10 2022 WAZ702>706-110515- /O.UPG.KOTX.FW.A.0004.220811T0300Z-220811T1900Z/ /O.EXB.KOTX.FW.W.0004.220811T0800Z-220811T1900Z/ Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)- 208 PM PDT Wed Aug 10 2022 ...RED FLAG WARNING IN EFFECT FROM 1 AM TO NOON PDT THURSDAY FOR THUNDERSTORMS FOR ABUNDANT LIGHTNING AND DRY FUELS FOR MUCH OF NORTH-CENTRAL WASHINGTON INCLUDING FIRE WEATHER ZONES 702 THROUGH 706... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 1 AM to noon PDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Thunderstorms: Isolated to scattered thunderstorms developing overnight into Thursday morning. * Outflow Winds: Gusty and erratic winds can be expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels may result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ698-110515- /O.CON.KOTX.FW.W.0004.000000T0000Z-220811T1900Z/ East Washington North Cascades (Zone 698)- 208 PM PDT Wed Aug 10 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT THURSDAY FOR FOR ABUNDANT LIGHTNING AND DRY FUELS FOR NORTH CASCADES IN EASTERN WASHINGTON... * Affected Area: Fire Weather Zone 698 East Washington North Cascades (Zone 698). * Thunderstorms: Scattered thunderstorms are expected to develop late this afternoon into the evening. Another round of thunderstorms is possible overnight into Thursday morning. * Outflow Winds: Gusty and erratic winds expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels will likely result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. && $$
296 WWUS86 KOTX 110302 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 802 PM PDT Wed Aug 10 2022 WAZ698-111900- /O.CON.KOTX.FW.W.0004.000000T0000Z-220811T1900Z/ East Washington North Cascades (Zone 698)- 802 PM PDT Wed Aug 10 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT THURSDAY FOR FOR ABUNDANT LIGHTNING AND DRY FUELS FOR NORTH CASCADES IN EASTERN WASHINGTON... * Affected Area: Fire Weather Zone 698 East Washington North Cascades (Zone 698). * Thunderstorms: Scattered thunderstorms are expected to develop late this afternoon into the evening. Another round of thunderstorms is possible overnight into Thursday morning. * Outflow Winds: Gusty and erratic winds expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels will likely result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. && $$ WAZ702>706-111900- /O.CON.KOTX.FW.W.0004.220811T0800Z-220811T1900Z/ Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)- 802 PM PDT Wed Aug 10 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 AM TO NOON PDT THURSDAY FOR THUNDERSTORMS FOR ABUNDANT LIGHTNING AND DRY FUELS FOR MUCH OF NORTH-CENTRAL WASHINGTON INCLUDING FIRE WEATHER ZONES 702 THROUGH 706... * Affected Area: Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Thunderstorms: Isolated to scattered thunderstorms developing overnight into Thursday morning. * Outflow Winds: Gusty and erratic winds can be expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels may result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
810 WWUS86 KOTX 111713 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1013 AM PDT Thu Aug 11 2022 WAZ698-702>706-111815- /O.CAN.KOTX.FW.W.0004.000000T0000Z-220811T1900Z/ East Washington North Cascades (Zone 698)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)- 1013 AM PDT Thu Aug 11 2022 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR NORTH- CENTRAL WASHINGTON... The National Weather Service in Spokane has cancelled the Red Flag Warning. Thunderstorms have moved out of the warned area. Isolated to scattered thunderstorms will develop over the mountains this afternoon, but lightning coverage doesn't look to be enough to warrant a continuation of a red flag warning at this time. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:41 AM PDT, 9 minutes earlier.
Area forecast discussion, Aug 10, 2:41 AM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
241 AM PDT Wed Aug 10 2022
.SYNOPSIS...
Increasing chances for showers and thunderstorms are forecast over
the region late today into Wednesday Night as a weather system
approaches the region. Additional chances for showers and
thunderstorms are forecast for portions of the region for the
remainder of the week. Temperatures will remain very warm through
Friday with highs in the upper 80s and 90s. After a brief cool
down into the 80s this weekend, hot weather is forecast to return
next week.
&&
.DISCUSSION...
Today through Thursday Night: A low off the southern OR coast will
pick up northward speed today, taking up shop off the WA coast
this evening and then meadering around into Thursday Night. The
low position will result in south to southwest flow over the
region drawing up mid level moisture and instability. Several
waves embedded within the flow will trigger rounds of showers and
thunderstorms. The above normal precipitable water values will
help support some rain from these storms, but the fast movement of
them should limit potential for wetting rains and thus fire starts
remain a concern from storms.
The first wave is moving into SE WA and the Idaho Panhandle this
morning. Precipitable water is very high (200-250% of normal) but
instability is limited. In addition the rain is falling through a
dry sub-cloud layer resulting in some just light rain showers
reaching the surface. The showers however are moistening the lower
atmosphere over NE Oregon and SE Washington with dewpoints in the
low to mid 60s this morning. This may come into play this
afternoon when afternoon heating brings increased surface based
instability with CAPE as high as 1000-2000 J/KG and moderate
shear. Thus will be watching the potential for strong to locally
severe storms to develop capable of producing damaging wind gusts
and hail over SE Washington, Lewiston area, and Camas Prairie.
With dew points this morning increasing to near 60F in the
Columbia Basin, the instability will be favorable for additional
thunderstorm development propating off the terrain from south to
north with any outflow boundaries that develop. The confidence in
abundant lightning with this activity is low so did not include
the Columbia Basin, Palouse, and NE Washington in a Fire Weather
Watch for this activity but this will need to be monitored.
Overnight attention turns to a mid level wave tracking up into
North Central Washington. Mid level instability, steep lapse
rates, and atmospheric lift is a good setup for nocturnal
thunderstorms. The CAM's models are not showing much activity from
this, but typically struggle with night time convection. With the
ECMWF, GFS, and Canadian models generating convection over North
Central WA, and the favorable setup for nocturnal thunderstorms
the forecast leans this way. Thus have issued a Fire Weather
Watch for abundant lightning and dry fuels from the Wenatchee area
up into the Okanogan Valley and southern portions of the Okanogan
Highlands from this evening through Thursday morning.
Behind this wave drier air aloft moves into Central and NE
Washington Thursday afternoon with CAM's models generating the
best chances for thunderstorms over the North Cascades and north
of the Canadian border. The better area for thunderstorm chances
will be over SE Washington into the Central Panhandle Mountains
where an axis of deeper instability lingers. Some of the models
(NAM, ECMWF) maintain 1000-2000 J/KG of CAPE and with continued
favorable shear will have to monitor for strong storms again. The
axis of instability lifts north Thursday Night, with elevated
instability expanding over Eastern WA supporting a threat of
isolated nocturnal thunderstorms. JW
Extended Forecast (Friday through Wednesday):
Euro EFI tables are pointing to an anomalous connective parameter space
over the eastern third of Washington and the ID Panhandle Friday.
There will be two rounds of convection on Friday:
1) Friday Morning (Convection mostly north of I-90):
Elevated thunderstorms are possible in NE WA and N ID Panhandle in the
morning where there is 250-1000 J/kg of MUCAPE, 30-40 knots of
effective bulk shear, and weak forcing. Given MULCLs are around
1500m and sub-cloud layer relative humidities around 40 to 50
percent, dry lightning is not likely with this round of
convection.
2) Friday Afternoon into early Saturday:
A weakly capped and moderately unstable atmosphere airmass
downstream a PV anomaly over central OR will favor thunderstorm
(potentially severe) development over the Blue Mountains and pose
a dry lightning/severe wind gust risk for extreme SE WA and the ID
Panhandle. Mid-level theta-e lapse rates that range from -1 to -3
K/km are advected into our area by early afternoon with weak
MLCIN present, setting the stage for surface based development.
The strongest synoptic forcing lines up quite favorably with the
timing of afternoon thunderstorm development as well. With 35 to
45 knots of effective bulk shear, 1000 to 2500 J/kg of MLCAPE,
1500 to 1800 J/kg of DCAPE progged, I am getting concerned about
severe wind gusts with any organized cells. With a well mixed
boundary layer up to 650 mb and Td spreads at the surface around
25 to 30 degrees, the sub-cloud layer RH of 25 to 40 percent is
much drier than the round of morning convection. Potentially
prolific dry lightning will be a large concern for fire starts,
particularly in drier areas in SE WA. Surface based mountain
thunderstorms are also possible in Okanogan and Chelan counties
Friday afternoon with the potential for dry lightning as profiles
are quite dry here (not as dry as SE WA, but still dry). Fast
moving thunderstorms will cause concern for fire starts if they
are wetter than expected. Most activity will move north of the
border by early Saturday morning. Temperatures Friday will be
quite warm in the mid 90s.
Saturday:
Another impulse will cause concern for dry lightning in the
eastern ID Panhandle and Okanogan county. MUCAPEs range from 250
to 500 J/kg, effective bulk shear ranges from 25 to 35 knots, and
there is a quite dry sub-cloud layer yet again. Forcing and
moisture are less favorable Saturday compared to Friday, but any
lightning strike is a concern for a fire start. Temperatures will
be 10 degrees cooler Saturday (mid to upper 80s) as height falls
occur from the upper level low finally coming ashore over southern
BC. Saturday will be breezy with gusts up to 30 mph, especially
in the Columbia Basin and Cascade gaps.
Sunday onward:
Ensembles are in decent agreement that ridging will strengthen in the
middle of the week, with the warming trend beginning Monday.
Triple digits are not out of the question, but it is a bit early
to confidently forecast that. This period will be dry with little
to no chances of showers or thunderstorms. /db
&&
.AVIATION...
06Z TAFs: Light, high based showers will bring the chance of light
rain or sprinkles to most of our TAF sites overnight. Cloud bases
on model soundings are progged to be at or above 8000 feet
overnight and through the early morning. PROB30 showers have been
added to Pullman, Lewiston, and Wenatchee for Thursday afternoon
and evening. Thunderstorms may need to be added in later TAFs.
/GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 93 63 92 63 96 62 / 20 20 20 20 10 10
Coeur d'Alene 91 62 92 61 96 59 / 20 20 20 20 20 20
Pullman 90 58 88 58 92 56 / 20 20 20 20 0 20
Lewiston 97 69 96 68 100 67 / 20 30 20 20 0 20
Colville 93 56 94 53 96 52 / 20 30 30 10 20 10
Sandpoint 87 60 91 58 93 56 / 20 20 20 20 20 20
Kellogg 88 66 91 67 94 64 / 20 20 10 20 20 20
Moses Lake 98 63 94 61 97 60 / 10 20 10 10 10 10
Wenatchee 97 67 94 66 96 64 / 20 20 10 10 10 10
Omak 99 65 97 63 99 61 / 20 30 30 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from this evening through Thursday morning
for Colville Reservation (Zone 702)-Foothills of Central
Washington Cascades (Zone 705)-Methow Valley (Zone 704)-
Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706).
Red Flag Warning from 2 PM this afternoon to noon PDT Thursday
for East Washington North Cascades (Zone 698).
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:23 PM PDT | Special Weather Statement | OTX | Adams, Asotin, Garfield, Whitman | 37 min |
| Aug 9, 6:09 PM PDT | Special Weather Statement | OTX | Adams, Garfield, Whitman | 36 min |
| Aug 9, 6:42 PM PDT | Special Weather Statement | OTX | Whitman | 33 min |
| Aug 9, 7:03 PM PDT | Dust Storm Advisory | OTX | Adams, Lincoln | 57 min |
| Aug 10, 2:50 AM PDT | Fire Weather Watch | OTX | Chelan, Douglas, Ferry, Grant, Okanogan | 11 hr |
| Aug 10, 4:23 PM PDT | Special Weather Statement | OTX | Garfield | 37 min |
| Aug 10, 4:59 PM PDT | Special Weather Statement | OTX | Garfield | 31 min |
Nearby
Red Flag Warnings in Washington, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.